Montana, 2020

Damaging Winds in Montana, June 6, 2020

June 6, 2020 · NWS TFX · 3 events in 2 counties and zones

Complex upper level pattern across the western half of the CONUS, with broad troughing up and down the Pacific Coast and ridging extending north from the Central Plains into Northern Alberta/Saskatchewan. Within the base of the trough axis a robust |shortwave quickly lifts north northeastward from the eastern Great Basin/Central Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Complex upper level pattern across the western half of the CONUS, with broad troughing up and down the Pacific Coast and ridging extending north from the Central Plains into Northern Alberta/Saskatchewan. Within the base of the trough axis a robust |shortwave quickly lifts north northeastward from the eastern Great Basin/Central Rockies. This shortwave continues to quickly lift northeastward to over Eastern Montana. All the while an area of low pressure develops over southeast Montana and retrogrades northwest towards the Montana/Alberta/Saskatchewan borders by Sunday morning. This allows for numerous showers and thunderstorms to develop and lift northeast across the CWA through the remainder of the afternoon and into the morning hours on Sunday. Anomalously high precipitable water, characterized by values of 0.75 to 1.25, continue to stream northward within southerly mid- to upper level flow through the night, allowing showers/storms to be efficient rain producers. Daytime heating and surface dewpoints in the mid 40s to mid 50s allow the atmosphere to become marginally unstable, which combined with 0-6km bulk shear of 40- 50kts continues to support the potential for at least some isolated severe thunderstorms through the evening hours despite widespread cloud cover. The biggest threat from any elevated storm over this time frame is large hail approaching half dollar size; however, can't rule out some damaging wind gusts of 60-70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 4:15 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 6, 4:15 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
515 PM MDT Sat Jun 6 2020

Aviation Section Updated

.SYNOPSIS...
Widespread showers and thunderstorms are expected to move from
southwest to northeast across the region this afternoon and evening.
Some thunderstorms could become severe, with large hail, strong
gusty winds. Periods of moderate to heavy rain is also possible
through tonight, which could leading to some flooding issues,
especially in urban areas. More lower elevation rain showers and
mountain snow is then expected Sunday night into Monday.

&&

.DISCUSSION...
Rest of the afternoon through tonight...primary concern throughout
the period will be the threat for thunderstorms, some of which could
become severe and produce large hail and damaging winds, in addition
to heavy rainfall.

Complex upper level pattern across the western half of the CONUS
this afternoon, with broad troughing up and down the Pacific Coast
and ridging extending north from the Central Plains into Northern
Alberta/Saskatchewan. Within the base of the trough axis a robust
shortwave was quickly lifting north northeast from the eastern Great
Basin/Central Rockies. This shortwave will continue to quickly lift
northeast to over Eastern Montana by tonight, all the while an area
of low pressure currently (~20z) developing over Southeast Montana
retrogrades northwest towards the Montana/Alberta/Saskatchewan
borders by Sunday morning. This will allow for numerous showers and
thunderstorms to develop and lift northeast across the CWA through
the remainder of the afternoon and into the morning hours on Sunday.
Anomalously high precipitable water, characterized by values of
~0.75" to 1.25", will continue to stream north within southerly
mid- to upper level flow through tonight and allow showers/storms
to be efficient rain producers. Daytime heating and surface
dewpoints in the mid-40s to mid-50s have allowed the atmosphere to
become marginally unstable, which combined with 0-6km bulk shear
of 40- 50kts will continue to support the potential for at least
some isolated severe thunderstorms through the evening hours
tonight despite widespread cloud cover. Current thinking is that
the biggest threat from any elevated storm over this timeframe
will be large hail approaching half dollar size; however, can't
rule out some damaging wind gusts of 60-70 mph. In addition to the
threat for severe weather, heavy rainfall which could lead to
flash flooding is also possible given precipitable water within
0.04" of the daily maximum for today (12z TFX sounding recorded
PWATs at 0.92") and the expectation of storms repeatedly moving
over a given area. At this time, those areas most at risk of
seeing heavy rainfall which could lead to flash flooding are along
and northwest of a Dillon, to Bozeman, to Harlowton, to Grass
Range line. Am especially concerned with urban/poor drainage areas
as rainfall rates and subsequent runoff could quickly overwhelm
storm drains and lead to flooding. - Moldan

Sunday and Monday...A much colder system quickly moves into the
region Sunday into Monday, which will bring another round of lower
elevation rain and mountain snow to Southwest through North
Central Montana. There is some uncertainty on how much rainfall
lower elevations will receive with this system, but another
quarter to half inch of rain is possible for many locations, with
some localized higher amounts. The colder air associated with this
system will cause snow levels to fall to as low as 5500 feet by
Sunday afternoon/evening across Southwest/Central Montana and
along the Continental Divide. While accumulating snow is not
uncommon for early June in the Northern Rockies, the fact that
outdoor recreation is increasing in the mountains and that some
mountain passes will see slushy/snow covered conditions a Winter
Weather Advisory has been issued for Sunday night into Monday
morning. Snow accumulations of 3 to 8 inches are generally
expected above 5500ft over this timeframe, with isolated amounts
possibly approaching a foot above 8000ft. Breezy to strong winds
on the backside of the system will lead to west winds over the
plains of Central/North Central Montana and southerly winds over
Southwest Montana during the day on Monday. High Wind Highlights
may be needed for portions of the region, including the wind prone
areas along the Rocky Mountain Front and north-south orientated
valleys in Southwest Montana. Expect well below normal
temperatures by Monday, with a freeze possible across the
southwest Monday night.

Tuesday and Wednesday...Drier and warmer conditions are expected for
this period but the region may be under the influence of a
northwesterly flow aloft for Tuesday and Wednesday. This will result
in a slight chance for showers along the Divide and over the central
and southwestern mountains, especially on Wednesday. Temperatures
will remain slightly below normal, with afternoon highs mostly in
the 60s to near 70 degrees for lower elevation areas.

Thursday through Saturday...Ridging builds in for Thursday and
Friday, which will provide mostly dry conditions and warm
temperatures. The next Pacific system may begin to exert an
influence on the region by bringing in a more moist and unstable
southerly flow aloft along with an increased chance for showers and
thunderstorms for the weekend. RCG

&&

.AVIATION...
Updated 515 PM MDT Sat Jun 6 2020 (00Z TAF Period)

Widespread rain and thunderstorms will move from south to north
through the region this evening. The precipitation will begin to
diminish over the north after 10z, with scattered showers continuing
over Southwest MT. Expect another round of precipitation to begin to
move northward into Central MT on Sunday afternoon. IFR conditions
are possible at times. Mountains/passes will be obscured at times
through the period. Brusda

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...
Anomalously high precipitable water will be in place across the
Northern Rockies and High Plains over the next 18-24 hours, which
combined with repeated training of thunderstorms this afternoon and
into the early evening hours could lead to some flooding/flash
flooding issues. The potential for flooding will be especially high
in urban and poor drainage areas where rainfall rates could quickly
overwhelm storm drains. In addition, local rises on creeks and
streams, especially in complex terrain, will also be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  63  43  56 / 100  40  80  80
CTB  46  59  42  56 / 100  40  70  60
HLN  45  58  42  55 / 100  70  80  80
BZN  44  60  37  53 / 100  70  90  80
WYS  36  47  27  44 / 100  80  90  90
DLN  40  52  35  50 /  90  90  90  70
HVR  51  67  45  60 / 100  40  60  80
LWT  46  62  40  53 / 100  60 100  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from 6 PM Sunday to noon MDT Monday
above 5500 feet for Beaverhead...Gallatin...Jefferson...Madison.

Winter Weather Advisory from 6 PM Sunday to noon MDT Monday
above 5500 feet for Cascade...Judith Basin...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 6, 1:30 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
230 PM MDT Sat Jun 6 2020

MTZ008-062115-
Beaverhead-
230 PM MDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...

At 228 PM MDT, a strong thunderstorm was located 18 miles east of
Wisdom, or 30 miles northwest of Dillon, moving north at 25 mph.

Brief heavy rain, pea sized hail, and occasional lightning are
likely with this storm. Winds in excess of 30 mph and half inch hail
are also possible.

Locations impacted include...
Dewey and Wise River.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4588 11316 4589 11313 4588 11309 4586 11308
      4581 11300 4580 11293 4578 11291 4579 11288
      4577 11281 4542 11299 4546 11324
TIME...MOT...LOC 2028Z 193DEG 21KT 4552 11309

SC
Special weather statement, Jun 6, 2:52 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT Sat Jun 6 2020

MTZ008-062215-
Beaverhead-
352 PM MDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY...

At 350 PM MDT, a strong thunderstorm was located 21 miles southwest
of Dillon, moving northeast at 35 mph.

Brief heavy rain, hail up to a half inch in diameter, isolated
lightning strikes, and winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Dillon, Clark Canyon and Beaverhead Rock State Park.

This includes Interstate 15 between mile markers 34  and 65 .

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4496 11301 4528 11261 4516 11245 4509 11246
      4509 11236 4508 11235 4482 11284
TIME...MOT...LOC 2150Z 227DEG 30KT 4495 11285

SC
Special weather statement, Jun 6, 3:12 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
412 PM MDT Sat Jun 6 2020

MTZ052-062245-
Jefferson-
412 PM MDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JEFFERSON COUNTY...

At 411 PM MDT, a strong thunderstorm was located near Walkerville, or
9 miles north of Butte, moving north at 25 mph.

Brief heavy rain, hail up to one half inch in diameter, isolated
lightning strikes, and winds in excess of 30 mph and half inch hail
are possible with this storm.

Locations impacted include...
Basin and Elk Park.

This includes Interstate 15 between mile markers 134 and 157.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4630 11257 4635 11249 4633 11246 4639 11240
      4637 11219 4602 11236 4603 11246 4605 11248
      4608 11246 4613 11252 4618 11251 4619 11252
      4617 11256 4620 11259
TIME...MOT...LOC 2211Z 191DEG 24KT 4611 11247

SC
Special weather statement, Jun 6, 3:29 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
429 PM MDT Sat Jun 6 2020

MTZ055-062245-
Gallatin-
429 PM MDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLATIN
COUNTY...

At 427 PM MDT, a strong thunderstorm was located 17 miles northwest
of Clyde Park, or 24 miles north of Bozeman, moving north at 35 mph.

Brief heavy rain, half inch hail, isolated lightning strikes, and
winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of northeastern
Gallatin County, including the Bridger Mountains.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4588 11108 4620 11106 4620 11079 4614 11078
      4590 11079 4584 11081
TIME...MOT...LOC 2227Z 188DEG 31KT 4602 11092

SC
Special weather statement, Jun 6, 3:33 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
433 PM MDT Sat Jun 6 2020

MTZ008-062300-
Beaverhead-
433 PM MDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BEAVERHEAD
COUNTY...

At 432 PM MDT, a strong thunderstorm was located 11 miles west of
Lima, or 37 miles south of Dillon, moving northeast at 25 mph.

Brief heavy rain, half inch hail, isolated lightning strikes, and
winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Dell.

This includes Interstate 15 between mile markers 20  and 36 .

If outdoors, consider seeking shelter inside a building.

LAT...LON 4457 11278 4467 11298 4497 11276 4482 11245
TIME...MOT...LOC 2232Z 215DEG 20KT 4469 11282

SC
Special weather statement, Jun 6, 4:16 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
516 PM MDT Sat Jun 6 2020

MTZ053>055-062345-
Broadwater-Gallatin-Meagher-
516 PM MDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER...SOUTH
CENTRAL MEAGHER AND NORTH CENTRAL GALLATIN COUNTIES...

At 515 PM MDT, a strong thunderstorm was located 19 miles east of
Toston, or 25 miles southeast of Townsend, moving north at 20 mph.

Brief heavy rain, hail up to one-half inch in diameter, isolated
lightning strikes, and winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Maudlow.

This includes Highway 12 between mile markers 14 and 29.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4610 11089 4603 11113 4631 11134 4640 11098
TIME...MOT...LOC 2315Z 160DEG 17KT 4614 11105

SC

The radar

The Great Falls radar (KTFX), 109 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
June 6, 4:55 PM MST
Where
Lewis and Clark County, 0.84 mi NW of Helena
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.590, -112.040

A large tree blown down on Madison/Gilbert Street in Helena. Wind speed and gust estimate not reported.

Thunderstorm Wind, Gallatin

When
June 6, 5:28 PM MST
Where
Gallatin County, 0.48 mi E of Belgrade
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.170

Non-Thunderstorm wind gust report from Belgrade. ASOS station KBZN Bozeman Yellowstone airport.

Thunderstorm Wind, Gallatin

When
June 6, 5:33 PM MST
Where
Gallatin County, 3.18 mi NW of Bozeman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.710, -111.080

Metal fence panels blown over at Catamount Street and Blackbird Drive. Branches broken in the city of Bozeman. Wind speed and gust estimate not reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905977, 905980, 905978.